Iowa, 2016

Funnel Cloud in Iowa, August 12, 2016

August 12, 2016 · NWS DMX · 1 event in 1 county or zone

After a number of storms during the night before and morning hours, a few outflow and other weak boundaries resided across portions of the state. During the afternoon a funnel cloud was reported with storms across far northern Iowa that were able to tap into marginally favorable conditions for funnel cloud development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

After a number of storms during the night before and morning hours, a few outflow and other weak boundaries resided across portions of the state. During the afternoon a funnel cloud was reported with storms across far northern Iowa that were able to tap into marginally favorable conditions for funnel cloud development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 12, 12:09 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 12, 12:09 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
109 PM CDT Fri Aug 12 2016

.SHORT TERM.../Today/
Issued at 335 AM CDT Fri Aug 12 2016

As expected, widespread thunderstorms and locally heavy rainfall
occurred overnight, resulting in some severe weather and localized
flooding. Most of the storms have now moved off to the southeast,
with a large trailing stratiform rain shield still covering about
the southeast half of our forecast area at this time. Meanwhile,
additional scattered showers and thunderstorms are developing
over portions of eastern Nebraska and South Dakota and southern
Minnesota.

Behind the surface front that triggered the storms and is now
reinforced by convective outflow and moving away across Missouri,
light north northwest winds will prevail today with somewhat
cooler temperatures than the past couple of days. However,
upstream observations show that dewpoints remain in the mid to
upper 60s and satellite imagery shows that a large shortwave
moving through the northern stream has yet to reach our region.
Prognostic models indicate that this wave will move across Iowa
around this evening, pushing through a weak reinforcing surface
trough that will drop temperatures and dewpoints a bit further in
the coming days. The primary forecast challenge for today is
convective trends. During the morning hours it is evident that
convection will continue to percolate across portions of the area,
albeit with lower intensity and a diminishing heavy rain threat,
and have slowed down clearing of POPs accordingly. It is also
quite possible that the approaching shortwave will trigger peak
heating thunderstorms up in Siouxland, especially given the ample
low-level moisture remaining in place, and have maintained POPs
until late in the day before ending them later this evening with
sunset. These trends will be closely monitored through the day for
updates. However, severe weather and additional flooding are not
expected other than in the southeast early this morning.

.LONG TERM.../Tonight through Thursday/
Issued at 335 AM CDT Fri Aug 12 2016

The next several days will be characterized by cooler and dry
weather, with modest northwest flow aloft and a large surface high
pressure area sliding across the region. Daily highs will
generally range from 80 to 85 with lows of 60 to 65 and it will be
pleasant for outdoor activities. From monday night through
Thursday the 500 mb flow will transition to more zonal with subtle
impulses providing the impetus for scattered thunderstorm
development at times, however instability will be somewhat limited
and weak flow fields will mitigate any severe weather threat. Only
low POPs are being carried during this time frame and overall it
will remain mostly dry with moderate temperatures. Toward the end
of the week and just past the end of the long term forecast
period, it appears likely that a large mid/upper level trough will
swing down from Canada and across the upper Midwest, and may bring
additional thunderstorm chances late in the week followed by even
cooler weather the next weekend. However, at this range there
still remains a good degree of uncertainty.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 108 PM CDT Fri Aug 12 2016

Mainly MVFR conditions but as high and low as VFR to LIFR
respectively continue to cycle around surface low pressure
between KIFA and KALO with scattered showers as well. The showers
will persist through the early evening but afternoon heating will
likely push ceilings to all MVFR to VFR late. Confidence will be
low with trends into the overnight hours however. Recent rains and
current elevated low level relative humidities suggest fog
development is quite possible. However some light low drying will
set in overnight on northwest winds which may be just strong
enough to preclude decent radiational cooling. Have introduced
MVFR visibilities for now but lighter winds could certainly result
in LIFR-IFR conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Small
Hazardous weather outlook, Aug 12, 4:01 AM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT FRI AUG 12 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
501 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST AT TIMES TODAY. SEVERE
WEATHER IS UNLIKELY BUT LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL RETURN BETWEEN MONDAY NIGHT AND THURSDAY
NEXT WEEK. AT THIS TIME THE THREAT OF SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LEE

In the hours before

Local storm report, Aug 12, 7:22 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       CRESTON                 41.07N 94.36W
08/12/2016  M2.17 INCH       UNION              IA   PUBLIC

            STORM TOTAL. REPORT VIA SOCIAL MEDIA.

0800 AM     HEAVY RAIN       CUMMING                 41.48N 93.76W
08/12/2016  M2.10 INCH       WARREN             IA   PUBLIC

            STORM TOTAL. REPORT VIA SOCIAL MEDIA.

0906 PM     TSTM WND DMG     3 SW CLIVE              41.58N 93.80W
08/11/2016                   DALLAS             IA   NWS EMPLOYEE

            LARGE TREE LIMBS AND BRANCHES DOWN ROUGHLY 6
            TO 8 INCHES IN DIAMETER. SOME TREES HAD TOPS
            TAKEN OFF. TIME ESTIMATED BY RADAR.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Aug 12, 7:23 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND DMG     1 WNW WAUKEE            41.61N 93.88W
08/11/2016                   DALLAS             IA   NWS EMPLOYEE

            3-4" TREES BRANCHES DOWN. TIME ESTIMATED BY
            RADAR.

&&

BSS
Local storm report, Aug 12, 7:35 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
835 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 SW BOONE              42.02N 93.93W
08/12/2016  M5.50 INCH       BOONE              IA   PUBLIC

            MOINGONA. STORM TOTAL SINCE THURSDAY NIGHT.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Aug 12, 7:55 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HEAVY RAIN       3 SSE AMES              41.99N 93.60W
08/12/2016  M4.90 INCH       STORY              IA   TRAINED SPOTTER

            STORM TOTAL.

0800 AM     HEAVY RAIN       3 ESE AMES              42.00N 93.57W
08/12/2016  M6.00 INCH       STORY              IA   PUBLIC

            STORM TOTAL. REPORT VIA SOCIAL MEDIA.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Aug 12, 9:08 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1008 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       1 NE SAYLORVILLE        41.70N 93.61W
08/12/2016  M3.70 INCH       POLK               IA   PUBLIC

            STORM TOTAL. REPORT VIA SOCIAL MEDIA.

0900 AM     HEAVY RAIN       4 N LENOX               40.94N 94.56W
08/12/2016  M2.30 INCH       ADAMS              IA   PUBLIC

            STORM TOTAL. REPORT VIA SOCIAL MEDIA.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Aug 12, 10:19 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 N PLOVER              42.91N 94.62W
08/12/2016  M5.10 INCH       POCAHONTAS         IA   PUBLIC

            STORM TOTAL. REPORT VIA SOCIAL MEDIA.

&&

NWS DES MOINES IA
IRIS SYSTEM

The radar

The Minneapolis radar (KMPX), 158 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Kossuth

When
August 12, 1:22 PM CST
Where
Kossuth County, 5.14 mi NW of Stevens
Reported by
Law Enforcement
Coordinates
43.474, -94.082

Law enforcement relayed reports of multiple funnel clouds NE of Lakota.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655395.